Michigan, 2016Damaging Wind in Michigan, May 27, 2016
May 27, 2016 · NWS GRR · 1 event in 1 county or zone
An isolated severe thunderstorm caused very minor damage near Rockford during the afternoon hours of May 27th, where trained spotters reported that a couple of trees were blown down four to five miles east of Rockford. No other severe weather was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm caused very minor damage near Rockford during the afternoon hours of May 27th, where trained spotters reported that a couple of trees were blown down four to five miles east of Rockford. No other severe weather was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 27, 12:32 PM EST, 1 hour 38 minutes earlier.
Area forecast discussion, May 27, 12:32 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
132 PM EDT FRI MAY 27 2016
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 327 AM EDT Fri May 27 2016
Memorial Day weekend will see occasional showers and a few
thunderstorms along with temperatures in the upper 70s to lower
80s most days.
&&
.UPDATE...
Issued at 1233 PM EDT Fri May 27 2016
An enhanced warm advection wing convergence zone has developed
from Wisconsin extending southeast across Lake Michigan into
northern Indiana. A modest low level jet nosing into the Chicago
area is advecting in higher dewpoint air at H850. This boundary
will be the main source of lift this afternoon.
Scattered showers and storms are expected on the northwest to
southeast oriented boundary this afternoon. Favorable instability
for thunder has developed rapidly today in the clearing ahead of
the advection wing cloud band. Deep layer shear is marginal with
upper ridging still in place over the region. Effective bulk shear
is currently a bit more favorable across the northern forecast
area at 30-35 kts. Storms this afternoon could produce gusty
winds, small hail, and brief heavy rain.
&&
.SHORT TERM...(Today through Sunday)
Issued at 327 AM EDT Fri May 27 2016
Weak sfc low tracks from Southern Plains to north of Lake Superior
the next few days with Michigan in moist southerly flow, but not a
strong focus for convection. Lifted indices are are progged to be
in the minus 2 to 5 range this afternoon and evening so we expect
diurnal enhancement for coverage of storms that will persist into
the evening then decrease overnight.
Similar pattern expected for Saturday as set up is the same. A
weak cold front coming through on Sunday afternoon could also
bring an enhanced coverage of showers and thunderstorms.
.LONG TERM...(Sunday night through Thursday)
Issued at 327 AM EDT Fri May 27 2016
Good agreement in the models showing a cold front coming through
Sunday evening. With this agreement I increased pops for Sunday
evening across central lower as the best dynamics should remain to
the north.
Behind this front the area should be largely dry late Sunday night
through Tuesday as a drier and slightly cooler air mass moves in.
The upper ridge that was so dominate much of this past week over the
far eastern U.S. should become reestablished as we move into the
middle of next week. This will help bring gulf moisture back into
the Great Lakes. The ECMWF races another cold front east that could
come through Wednesday evening. But the GFS is much slower and
still has this front to our west through Thursday. I like the look
of the slower GFS given the building ridge over the eastern
seaboard. We could start seeing more showers and storms as early as
Tuesday night, but it seems more likely to hold off until Thursday.
Expect rather uniform and pleasant temps through the long term with
daytime highs from the mid 70s to lower 80s...and nighttime lows
mainly in the 50s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 128 PM EDT Fri May 27 2016
The atmosphere has become unstable. Showers were developing at
this time. They should grow into thunderstorms over the next hr or
so. Thus Tafs sites mostly feature a thunderstorm for the next hr
or two...then VCTS for the remainder of the afternoon into the
evening hrs.
Low level winds will increase tonight. This may lead to some
turbulence. I did not go with LLWS...but it was a close call. This
increase in winds could also trigger thunderstorms...especially
Saturday morning.
&&
.MARINE...
Issued at 327 AM EDT Fri May 27 2016
Some areas of fog will be around this morning but tend to lift in
the afternoon as winds and showers increase. Winds and waves
should remain below small craft advisory conditions through the
weekend.
&&
.HYDROLOGY...
Issued at 108 PM EDT Fri May 27 2016
River levels across the area are near to just above their expected
values for this time of year. Precipitation of up to an inch is
possible over the next week. Convection through the weekend will
produce localized heavy rainfall. Rises will mainly be confined
to smaller creeks and streams and should not reach flood levels.
&&
.GRR Watches/Warnings/Advisories...
MI...None.
LM...None.
&&
UPDATE...EBW
SYNOPSIS...Ostuno
SHORT TERM...Ostuno
LONG TERM...JK
AVIATION...MJS
HYDROLOGY...63
MARINE...Ostuno
Hazardous weather outlook, May 27, 1:40 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
240 PM EDT FRI MAY 27 2016
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
280845-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
240 PM EDT FRI MAY 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW THUNDERSTORMS ARE EXPECTED...MOSTLY DURING THE AFTERNOON AND
EVENING. SOME OF THE STORMS COULD HAVE SMALL HAIL AND WIND GUSTS TO
50 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A MARGINAL RISK OF SEVERE WEATHER ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
OSTUNO MJS
In the hours before
Special weather statement, May 27, 1:18 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
218 PM EDT FRI MAY 27 2016
MIZ050-056-057-271900-
KENT MI-MUSKEGON MI-OTTAWA MI-
218 PM EDT FRI MAY 27 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 215 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF
THUNDERSTORMS... EXTENDING FROM NEAR COOPERSVILLE TO NEAR FOREST
HILLS...AND MOVING NORTH AT 25 MPH.
WIND GUSTS AT LEAST 40 MPH WITH SOME DOWNED TREE LIMBS WILL BE
POSSIBLE WITH THESE STORMS. PEA SIZE HAIL IS ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
ROCKFORD... SPARTA... AND CEDAR SPRINGS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4329 8594 4329 8531 4291 8531 4289 8532
4303 8601
TIME...MOT...LOC 1815Z 199DEG 20KT 4308 8587 4301 8543
CASSpecial weather statement, May 27, 1:37 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
237 PM EDT FRI MAY 27 2016
MIZ044-045-051-271930-
MECOSTA MI-NEWAYGO MI-MONTCALM MI-
237 PM EDT FRI MAY 27 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 237 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES EAST OF GRANT...MOVING NORTH AT 35 MPH.
WIND GUSTS AT LEAST 50 MPH WITH DOWNED TREE LIMBS WILL BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BIG RAPIDS... NEWAYGO... WHITE CLOUD...
HOWARD CITY... GRANT... MORLEY...
CANADIAN LAKES... CROTON... SAND LAKE...
PARIS... STANWOOD... PIERSON...
RODNEY... WOOSTER... AMBLE...
HAWKINS... BITELY... WOODVILLE...
WOODLAND PARK... CORAL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4381 8530 4329 8536 4329 8580 4381 8599
TIME...MOT...LOC 1837Z 178DEG 28KT 4329 8564
CAS
Thunderstorm Wind, Kent
- When
- May 27, 2:10 PM EST to 2:12 PM EST
- Where
- Kent County, 3.6 mi SSW of Evans
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 43.130, -85.470
Trained spotters reported that a couple of trees were blown down just east of Rockford.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Nebraska, May 27 to 28, 2016$8.2 million · 1 in hail · 6 events
- Tornado in Wisconsin, May 27, 2016$100,000 · EF1 · 1 event
- Tornado and Flash Flooding in Texas, May 27 to 31, 2016$184,000 · EF0 · 10 events
- Flash Flood and Hail in Nebraska, May 27 to 28, 2016$50,000 · 0.88 in hail · 2 events
- Hail in Oklahoma, May 27, 20162.25 in hail · 25 events
- Flash Flood in Colorado, May 27, 2016$20,000 · 1 event
- Tornadoes and Hail in Kansas, May 27, 2016EF0 · 7 events
- Flash Flooding and Damaging Winds in Texas, May 27, 201665 kt wind · 6 events
- Flash Flood and Hail in Missouri, May 27 to 28, 20161 in hail · 6 events
- Tornadoes and Flash Flood in Kansas, May 27, 2016EF0 · 6 events
- Tornadoes in Minnesota, May 27, 2016EF0 · 4 events
- Damaging Winds in Louisiana, May 27, 201665 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635718.